Before I started taking accutane, the thing that stopped me from taking it was the same as everyone else: the fear of horrible side effects. But now that I'm on it, it feels really normal. I just pop a pill and get dry in some places. That's it. There's no mental problems or digestive problems or anything like that. If I started getting one of the bad side effects, I would just stop taking it. It's actually a lot scarier before you start taking it than when you are taking it.
You just have to put it in perspective; only a tiny percentage of the people who take it get Crohn's disease or other side effects like that. The vast majority of people just get chapped lips, dryness, and maybe some fatigue, headaches, joint pain or nosebleeds, and things like that.
You can prevent some side effects if you educate yourself about accutane. Look up how much your cumulative dose should be, and look up the side effects, and watch out for any bad or permanent side effects and stop taking the accutane if you get them, and you will be able to minimize any damage you do to yourself. A lot of the "horror stories" involve people who overdosed on accident because they didn't know how much they should take, or people who noticed dangerous side effects like depression but kept taking the drug. If you are responsible about it and make good decisions, you should be able to minimize any of the bad side effects if you start to get them.
I also thought it would cost a lot, but with my insurance I pay $5 a month for the accutane. I don't know how much the monthly blood tests and derm visits cost though. You have to factor in those as well. Without insurance it would cost a fortune and I don't think it would be worth it unless your acne is very severe.
Don't let fear stop you from living your life to the fullest. If you tried all other options first, then maybe accutane is the way to go. Yes, it's scary to risk side effects, but what's worse: getting clear skin and having a small chance of getting a bad side effect, or having acne and hating the way you look, being depressed and having no self esteem because of your skin, and wasting your life not enjoying it because you have acne? Depending on the situation, some people should be more scared not to take accutane.